Texas, 2002

Tornado and Hail in Texas, May 24, 2002

May 24, 2002 · NWS OUN · 15 events in 4 counties and zones

13 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 1:45 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 24, 1:45 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI MAY 24 2002

VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY
DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF
A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS
SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA.
INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN
NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB
HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE
COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH
OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS
AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH
FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM
SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD
WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT
MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW
TWO-THIRDS OF AREA.

WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY
LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO
TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT
THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS
TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL
BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND
WILL KEEP FRI DRY FOR NOW.

FCSTID =30
OKC   61  73  58  80 / 100  30  10  20
HBR   57  75  57  81 /  80  20  20  30
SPS   64  77  61  84 /  80  40  30  30
GAG   46  75  56  80 /  60  10  10  30
PNC   54  73  55  80 / 100  10  10  20
DUA   65  76  61  81 /  70  80  30  20

.OUN...
OK...NONE
TX...NONE

In the hours before

Special weather statement, May 24, 11:00 AM CST, 5 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE.  THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS.  A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE.  BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT.  MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.   BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
Local storm report, May 24, 12:46 PM CST, 3 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    3 N BRAMAN                OK   .88 INCH HAIL
05/24/02   KAY                            PUBLIC REPORT

FM
Local storm report, May 24, 2:54 PM CST, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    2 SW GOODWIN              OK   1.00 INCH HAIL
05/24/02   ELLIS                          PUBLIC REPORT

FM
Local storm report, May 24, 3:21 PM CST, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    8 NW HOLLIS               OK   .88 INCH HAIL
05/24/02   HARMON

FM
Local storm report, May 24, 3:33 PM CST, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    HOLLIS                    OK   1.00 INCH HAIL
05/24/02   HARMON                         AMATEUR RADIO SPOTTER

FM

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hardeman

When
May 24, 4:28 PM CST
Where
Hardeman County, Quanah
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.733

Hail, Knox

When
May 24, 5:02 PM CST
Where
Knox County, Truscott
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.750, -99.800

Hail, Knox

When
May 24, 5:10 PM CST
Where
Knox County, 6 mi N of Benjamin
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
33.667, -99.800

Hail, Foard

When
May 24, 5:15 PM CST
Where
Foard County, Thalia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -99.533

Hail, Knox

When
May 24, 5:25 PM CST
Where
Knox County, Gilliland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.733, -99.683

Hail, Knox

When
May 24, 5:45 PM CST
Where
Knox County, Gilliland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.733, -99.683

Hail, Hardeman

When
May 24, 6:10 PM CST
Where
Hardeman County, Quanah
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.317, -99.733

Hail, Hardeman

When
May 24, 6:20 PM CST
Where
Hardeman County, 4 mi N of Quanah
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.367, -99.733

Hail, Hardeman

When
May 24, 6:23 PM CST
Where
Hardeman County, 4 mi N of Quanah
Measured
2 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.367, -99.733

Hail, Hardeman

When
May 24, 6:30 PM CST
Where
Hardeman County, 4 mi W of Chillicothe
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.250, -99.567

Thunderstorm Wind, Hardeman

When
May 24, 6:30 PM CST
Where
Hardeman County, 4 mi W of Chillicothe
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
34.250, -99.567

Tornado, Hardeman

When
May 24, 6:50 PM CST to 6:52 PM CST
Where
Hardeman County, 3 mi E of Medicine Mound
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
34.000, -99.950

Storm chasers reported a brief tornado. No damage was observed or reported.

Hail, Wilbarger

When
May 24, 7:22 PM CST
Where
Wilbarger County, 3 mi SW of Lockett
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.050, -99.400

Hail, Hardeman

When
May 24, 9:39 PM CST
Where
Hardeman County, Goodlett
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.350, -99.883

Hail, Hardeman

When
May 24, 9:55 PM CST
Where
Hardeman County, 5 mi N of Quanah
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -99.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287763, 5287764, 5287765, 5287768, 5287766, 5287767, 5287845, 5287846, 5287847, 5287848, 5287849, 5287853, 5287850, 5287851, 5287852.